Weir MA, Beyea MM, Gomes T, Juurlink DN, Mamdani M, Blake PG, Wald R, Garg AX. Orlistat and Acute Kidney Injury: An Analysis of 953 Patients. Arch Intern Med. 2011;171(7):702-710. doi:10.1001/archinternmed.2011.103
Obesity is a significant health problem that is growing in prevalence.1,2 Orlistat (Xenical; Roche, Basel, Switzerland), an inhibitor of pancreatic lipases that limits the intestinal absorption of dietary fat, has proven effective in augmenting weight loss.3,4 In the United States, orlistat is available over the counter and by prescription. Single-person case reports have recently suggested that orlistat may cause oxalate-induced acute kidney injury (AKI).5,6 The putative mechanism is similar to enteric hyperoxalaturia in which unabsorbed dietary fat binds enteric calcium and reduces its ability to bind and sequester oxalate in the gut. This results in excessive absorption of free oxalate and subsequent deposition in the renal parenchyma.6 To explore the relationship between orlistat and AKI, we conducted a before- and after-analysis of incident orlistat users.
The province of Ontario, Canada, has a single-payer universal health insurance program that covers all residents and has emigration rates of less than 1% per year. We conducted this study using 6 of Ontario's linked health care databases. Detailed descriptions of these databases are provided in the eAppendix.
Orlistat is available in Ontario by prescription and is an insured benefit of the provincial formulary for residents older than 65 years and those who receive disability benefits or social assistance. Using the Ontario Drug Benefits database, we identified all such patients who filled their first prescription for orlistat between January 1, 2002, and March 31, 2008. For each new orlistat user, we identified AKI events occurring in the 12 months before and after the initial orlistat prescription, including acute dialysis or a hospital diagnosis of AKI recorded on the patient's discharge abstract (eAppendix). For patients with multiple AKI events, we counted only the first event before and after initiation of orlistat. We expected more AKI events in the 12 months following the initial orlistat prescription. As a test of specificity, we replicated our analysis using upper gastrointestinal tract hemorrhage as a tracer outcome, since there is no plausible reason why orlistat would be associated with this outcome. We compared the number of AKI events in the 2 observation periods using the McNemar test. All P values were 2-sided, and the threshold for statistical significance was .05.
During the 87-month accrual period, we identified 953 new users of orlistat. The Table displays their demographic and baseline data. In the 12 months preceding the initial orlistat prescription, 5 patients experienced an AKI event, compared with 18 patients who experienced an AKI event in the 12-month period following the initial prescription (P = .01). As expected, we found no significant difference in the number of upper gastrointestinal tract hemorrhage events between the 2 observation periods (6 events in each period, P = .77).
Compared with the year before an incident orlistat prescription, we observed significantly more AKI events in the year after prescription, with 2% of newly treated patients experiencing an AKI event within a year of commencing the drug. This finding supports the association between AKI and orlistat suggested in recent case reports.5,6 As expected, we found no association between orlistat and upper gastrointestinal tract hemorrhage.
Our study's sample size was large and the self-matched design reduced confounding. We gathered data from reliable databases (eAppendix), and we addressed an important drug safety issue. However, we did not have data to assign AKI events to oxalate nephropathy, and the assessment of AKI using administrative data invariably underestimates its incidence and prevalence. Also, physicians with knowledge of the case report literature may have been less likely to prescribe orlistat to patients who had recently experienced an AKI event. Although it is possible that factors other than orlistat contributed to the AKI events, it is unlikely that such factors occurred at a differential rate between the 2 observation periods. Despite these limitations, we conclude that in the appropriate setting, physicians should consider orlistat as a potential cause of AKI.
Correspondence: Dr Weir, London Kidney Clinical Research Unit, Room ELL-101, Westminster Tower, London Health Sciences Centre, 800 Commissioners Rd E, London, ON N6A 4G5, Canada (firstname.lastname@example.org).
Author Contributions: Drs Weir, Juurlink, Mamdani, and Garg and Ms Gomes had full access to all of the data in the study and take responsibility for the integrity of the data and the accuracy of the data analysis. Study concept and design: Weir, Gomes, Juurlink, Mamdani, Blake, and Garg. Acquisition of data: Weir, Beyea, Gomes, and Garg. Analysis and interpretation of data: Weir, Gomes, Juurlink, Mamdani, Wald, and Garg. Drafting of the manuscript: Weir. Critical revision of the manuscript for important intellectual content: Weir, Beyea, Gomes, Juurlink, Mamdani, Blake, Wald, and Garg. Statistical analysis: Beyea, Gomes, and Garg. Obtained funding: Juurlink, Mamdani, and Garg. Administrative, technical, and material support: Weir, Mamdani, and Garg. Study supervision: Juurlink, Blake, Wald, and Garg.
Financial Disclosure: None reported.
Funding/Support: This study was supported by the Institute for Clinical Evaluative Sciences (ICES), which is funded by an annual grant from the Ontario Ministry of Health and Long-Term Care (MOHLTC).
Disclaimer: The opinions, results, and conclusions reported in this paper are those of the authors and are independent from the funding sources. No endorsement by ICES or the Ontario MOHLTC is intended or should be inferred.
Additional Contributions: We thank IMS Brogan Inc for the use of their aggregated prescription drug data.